Heavy Snow, Ashtabula
- When
- March 3, 6:00 PM EST to March 4, 8:00 PM EST
- Where
- Ashtabula forecast zone
- Property damage
- $75,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
Westerly flow caused lake effect snow showers to develop during the afternoon of the 3rd with the heaviest snow falling during the early morning hours of the 4th. Up to 14 inches of snow fell in Ashtabula County with around 10 inches in Lake County and 6 inches in northern Geauga County.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Westerly flow caused lake effect snow showers to develop during the afternoon of the 3rd with the heaviest snow falling during the early morning hours of the 4th. Up to 14 inches of snow fell in Ashtabula County with around 10 inches in Lake County and 6 inches in northern Geauga County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Mar 3, 4:15 PM EST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 415 PM EST SUN MAR 3 2002 COORD WITH BUF. LAKE EFFECT SNOW WATCH HAS BEEN UPGRADED TO A WARNING. BUFKIT STILL CONTS WITH EXTREME INSTBY LATE TNGT AND EARLY ON MONDAY. MM5/BUFKIT/ETA ALL AGREE TRUE LES WILL GET GOING AROUND 00Z THIS EVG AND CONT THRU MONDAY AFTN BEFORE POSSIBLY WKNG AND MOVING OFF SHORE. THIS WILL LIKELY RESULT IN OVER A FOOT SOMEWHERE BY MONDAY EVG IN NWRN PA OR NERN OH. TK .CLE... .OH...LAKE EFFECT SNOW WARNING TNGT AND MON OHZ012>014-089. GALE LERI. .PA...LAKE EFFECT SNOW WARNING TNGT AND MON PAZ01>03 GALE LERI
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-031835- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 1201 PM EST SUN MAR 3 2002 ...WINTER RETURNS TONORTHERN OHIO AND NORTHWEST PENNSLYVANIA... AFTER A DAY OF TEMPERATURES IN THE 50S...WINTER RETURNED TO NORTHERN OHIO AND NORTHWEST PENNSYLVANIA THIS AFTERNOON. TEMPERATURES WILL CONTINUE TO FALL...REACHING THE LOWER TO MID 20S IN NORTHERN OHIO AND THE MID AND UPPER 20S IN NORTHWEST PENNSYLVANIA BY THIS EVENING. IF YOU ARE OUT ON THE ROADS THIS AFTERNOON AND EVENING...SNOW AND WIND SPEEDS OF 20 TO 30 MPH WILL PRODUCE SOME BLOWING AND DRIFTING POSSIBLY REDUCING VISIBILITY...ESPECIALLY IN OPEN AREAS WHERE BRIEF WHITE-OUT CONDITIONS MAY BE EXPERIENCED. WSF
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2002Every state in 2002This day in weather historyWarnings in Ohio, March 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5284750, 5284751, 5284752.